I've been gone a long time!

Hi everyone…Sorry it’s been a while since I’ve been around. My latest doctor has diagnosed me with Hydrops, but I’m questioning it. He thinks my migraines and inner ear problems are separate. I’ve been on Topamax for approx. the last 5 months and although I do have side effects from the drug, I’ve feel much better. Very few headached and very little inner ear symptons. I think most of the problems I feel are from the Topamax. I was even considering tapering off the Topamax to see if I could tolerate a smaller dosage and see what was going on in the background. I am currently taking 100mg. But 2 nights ago, I rolled over in bed and started spinning. It really scared me since I haven’t truly been “dizzy” in months. I had the Epley done approx. 6 or 7 months ago and thought I was cured of BPPV. Then this morning, I got dizzy and almost fell out of the shower. I don’t really know what’s going on. The only true vertigo attack I have had was 8 months ago when I woke up and the world was spinning. Then I was diagnosed with BPPV and a variety of problems that no doctor (I’ve seen a total of 8 or 9) can seem to figure out. I’m not sure what to do at this point. It’s strange to be dizzy free for so long and then all of a sudden be back. Maybe this will pass? Any suggestions?

Thanks!
Tresa

Hi Tresa

Nice to hear from you.

It’s not that strange to be dizzy free for that long and have a small relapse. So far it sounds like
it might leave as quickly as it came - would that be fair? You might also be developing a tolerance
to that dosage of Topamax. My advice would be not to change anything - and wait and see if it passes.

How are your stress levels at the moment? Has anything stirred up any stress or anxiety lately?
I forgot to ask - is/are your other affected family member(s) taking Topamax as well? How are they going?

A typical BPPV experience would be vertigo for less than 1 minute. You might feel a bit wonky afterwards,
but the spinning vertigo should almost certainly not last longer than this.

If it continues, you might consider adding another medication to your regimen if the Topamax is already
difficult to tolerate at its current level. Something different like Propranolol or Pizotifen - see what
your neurotologist thinks.

Adam

Adam,

   It's good to hear from you.  My stress levels are high and I guess that could be the cause.  I just assumed that the Epley cured the BPPV, and I wouldn't have to worry about the spinning anymore, so it was a surprise.  The 1 spin attack lasted less than a minute, but now I don't turn to that side.  I am thinking about doing the Epley on myself again.  I am trying to make an appointment with Dr. Baloh asap.  In the mean time I stopped taking the Betahistine that my doctor suggested I take.  Do you know anything about that drug and if so could it cause a relapse.  My doctor said if I didn't notice any improvement from taking the drug that I could stop, so I did after approx. 2 months.  It has been 5 days of serious dizziness aside from the spinning???  

Hope your feeling better these days! Thanks for your help.
Tresa